This December 2009 accident report is provided by the National Transportation Safety Board. Published as an educational tool, it is intended to help pilots learn from the misfortunes of others.
Aircraft: Cessna 310. Injuries: 1 Fatal. Location: Alva, Okla. Aircraft damage: Destroyed.
What reportedly happened: Prior to departing on a night, instrument cross-country flight, the 4,295-hour pilot contacted Flight Service for a weather briefing. The pilot told the briefer that he was familiar with his destination airfield, and that the automated weather reporting station was out of service due to construction. The closest weather reporting station was approximately 45 miles from his airfield. It was noted that fog was reported in the general area, but due to the out of service weather station it was unknown if the destination airport had fog present.
During the flight, the pilot reported to Air Traffic Control that fog was located around his destination airport and he was unsure if he could land or not. The pilot did a missed approach, then made a second approach to the airport. On the second approach the airplane crashed just south of the airfield.
First responders reported that at the time of the crash, visibility was very poor due to fog. The wreckage indicated that the airplane was under power when it hit the ground. Both GPS and radar plots depicted the airplane making an approach to the airport, followed by a missed approach. The plots also revealed that during the accident approach, the airplane descended below approach minimums for the airport.
Post-mortem toxicology testing indicated positive results for 10 different medications, several of them potentially impairing. One was a prescription anti-seizure medication that is also used to treat chronic pain from a variety of neurological conditions, while another was a prescription narcotic painkiller used for the control of moderate pain.
Medical records obtained on the pilot noted a long history of severe migraine headaches, occurring nearly daily at times, treated with a wide variety of potentially impairing medications with only limited effect. He had been treated for headaches by at least three different physicians, with a medical visit for injected medication less than a week prior to the accident. Additionally, the pilot had denied the use of medication and frequent or severe headaches on his application to the FAA for medical certification.
Given the pilot’s reported familiarity with the aircraft and the airport, and his extensive reported experience, it seems likely that impairment due to migraine headache, medication use, or both played a role in the accident and the pilot’s decision to descend below a safe altitude on the approach to the runway.
Probable cause: The pilot’s impairment due to medication use, a migraine headache, or both, and his decision to continue the approach below minimums without the proper visual references, resulting in the subsequent collision with terrain.
For more information: NTSB.gov; NTSB Identification: CEN10FA071